Why does chemotherapy make your hair fall out? | Chris O'Brien Lifehouse
 In Lifehouse News

One of the most visible side effects of chemotherapy is hair loss. Chemotherapy uses drugs that destroy rapidly growing cancer cells. Unfortunately, they also kill other healthy cells that divide rapidly, like the cells in our follicles that make our hair grow.

Not all chemotherapy drugs cause hair loss, though some can leave the hair thin or dull. Generally, hair loss starts two to three weeks after the first course of chemotherapy, with total hair loss occurring within three months. But the pattern of hair loss varies depending on the individual drug and the dose. Your oncologist will be able to tell you what to expect.

While hair loss is distressing, most will have their hair grow back after the treatment has finished. However, the colour and texture of hair often changes. For some people hair growth is instant while for others it may take a month or two. Besides the hair on your head, you can also lose hair on other parts of the body like eyebrows and eyelashes, depending on the type of chemotherapy.

Be prepared for the possibility that your hair grows back differently. Some people find their hair is curlier or has a slightly different colour. Mostly, the change is temporary and will vary from person to person. Other treatments like hormone therapy for breast cancer can affect hair texture.

There is hope for some, patients at Lifehouse have access to the Paxman Scalp Cooling System which has been shown to be effective at preventing hair loss for certain types of chemotherapy.

Some people choose to wear wigs, scarves or hats after losing their hair. Lifehouse has a wig library, provides free beanies in natural, soft fibres knitted by volunteers from all over Australia and partners with Look Good Feel Better to help patients manage the effects on their appearance of cancer treatment.

Visit the Cancer Council for tips on managing hair loss.

Recent Posts

Start typing and press Enter to search